Arizona, 2014

Hail in Arizona, July 14, 2014

July 14, 2014 · NWS TWC · 2 events in 2 counties and zones

Monsoon storms had plenty of ingredients to reach severe levels, including a lifted index near -5, 1700 J/kg of CAPE, and precipitable water values in the 90th percentile for July. Thunderstorms initiated on the higher terrain and moved to the north-northwest into valley locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Monsoon storms had plenty of ingredients to reach severe levels, including a lifted index near -5, 1700 J/kg of CAPE, and precipitable water values in the 90th percentile for July. Thunderstorms initiated on the higher terrain and moved to the north-northwest into valley locations. A couple of storms became severe, with 1 inch hail reported in both Cochise and Pima Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 1:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 1:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON JUL 14 2014

.SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN
REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON.  SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND
GUSTS.  HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS
SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY
AND FRIDAY.  IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES.
THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON
AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST.  THIS STORM
MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE
OVER.  PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS
MAJORITY OF THE FORECAST AREA AT THE MOMENT.  ALSO HAVE A GOOD BIT
OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA
PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING
THE 90TH PERCENTILE FOR JULY.  WILL NEED TO KEEP AN EYE ON THE HEAVY
RAINERS TODAY.  DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE
POSSIBLE IN THE STRONGER STORMS.  THE CONVECTION SHOULD LAST WELL
INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY
SETTLING DOWN LATE TONIGHT.

TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS
EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH
NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING.
LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE
VALLEYS.

BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR
CONVECTION.  THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE
INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW
TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION.  THIS
COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT
WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE
MOUNTAINS THURSDAY OR FRIDAY.  THE MOSTLY SUNNY SKIES AND HIGHER
THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES
ABOVE NORMAL.  WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST
NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER.

BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST
FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION.  SOME DISCREPANCY
WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD
WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE
THUNDERSTORMS MAY DEVELOP.  WE HAVE LOW CHANCE POPS IN THE FORECAST
AT THIS TIME AND WILL LEAVE THAT BE.  CERNIGLIA

&&

.AVIATION...VALID THRU 16/00Z. SCT TO LOCALLY BKN 5-7K FT WITH
BKN-OVC 12K FT WITH ISOLD TSRA CONTINUING TO DEVELOP THROUGH AROUND
14/21Z. STORMS BECOMING SCT TO NUMEROUS LATE THIS AFTERNOON INTO THE
EARLY EVENING. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS
35-45 KTS IN THE VICINITY OF TSRA'S BTWN 14/21Z AND 15/04Z. AFT
15/04Z STORMS BECMG ISOLD. OTHERWISE...SFC WIND GENERALLY 15 KTS OR
LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON
AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL
GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE
POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON
TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON
TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A
SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER
PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE
UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A
BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE
WEEKEND AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 2:25 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST MON JUL 14 2014

AZZ509-511-142215-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
225 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315
PM MST...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR
35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033
TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021

CERNIGLIA

The radar

The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pima

When
July 14, 3:35 PM MST to 3:40 PM MST
Where
Pima County, 3 mi NNE of Oro Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.460, -110.960

Spotter reported quarter size hail in Oro Valley.

Hail, Cochise

When
July 14, 7:40 PM MST to 7:45 PM MST
Where
Cochise County, 5.85 mi SE of Bledsoe to 3.57 mi NE of Bledsoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.390, -110.230

Quarter size hail was reported at two locations near Sierra Vista. The first report was from a trained spotter just south of Sierra Vista near highway 92. The second report was in Ash Canyon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524793, 524794.